Gabapentin (Neurontin) is a medication designed to treat nerve pain and seizure disorders like epilepsy. Gabapentin works as a mild tranquilizer, producing euphoric effects that may be habit-forming for some users. While this medication has a low potential for addiction, experts have seen a rise in gabapentin abuse.
According to The National Institutes of Health, “Prescription drug misuse was reported in 62% of the patients and 16% reported misuse of gabapentin in the past.” They go on to explain that most individuals abusing gabapentin also struggle with an opioid use disorder. Keeping this in mind, it is clear that gabapentin is a popular drug among polysubstance abusers.
Because gabapentin has a potential for abuse, it is important to discuss the potential of gabapentin overdose.
What is Gabapentin?
Gabapentin belongs to the anticonvulsant class of drugs. This medication is prescribed for several conditions including epilepsy, postherpetic neuralgia, and restless leg syndrome. Gabapentin comes in tablet, capsule, and a liquid oral solution form.
Research has indicated that 95% of patients have been prescribed gabapentin for off-label uses. The off-label uses of gabapentin include:
- Treatment for seizures stemming from alcohol withdrawal
- Attention deficit disorder (ADD)
- Bipolar disorder
- Complex regional pain syndrome
- Neuropathic pain
- Diabetic neuropathy
While gabapentin is not considered a controlled substance, many individuals abuse the medication. If it is taken in a high enough dose, individuals could experience a gabapentin overdose.
Side Effects of Gabapentin
Like any medication, gabapentin may produce side effects. The common side effects of prescription gabapentin include:
- Drowsiness, tiredness, or weakness
- Uncontrollable shaking of a body part
- Double or blurred vision
- Problems with memory
- Strange thoughts
- Nausea and vomiting
- Diarrhea or constipation
- Increased appetite and weight gain
- Dry mouth
- Swelling of the hands, feet, ankles, or calves
- Joint or back pain
- Flu-like symptoms
- Red and itchy eyes
Individuals with a history of drug abuse or addiction should take gabapentin with precaution. This is extremely important for individuals who suffer from opioid use disorder, as gabapentin is commonly used to heighten the addictive effects of opioid drugs.
The Signs of Gabapentin Abuse
The risk for gabapentin addiction is low. However, this is not to say that gabapentin addiction does not occur. Gabapentin abuse is considered dangerous, as the potential for overdose is extremely high. This is because individuals must consume large amounts of the medication to experience the “euphoric high” associated with gabapentin.
The signs of gabapentin abuse may include:
- Isolating from friends and family members to consume the drug
- Lying to doctors about symptoms to get a prescription for gabapentin
- Seeking multiple doctors to receive additional prescriptions of gabapentin
- Switching doctors when a gabapentin prescription or refill is refused
- Spending too much time obtaining, using, and recovering from the use of gabapentin
- Panicking when gabapentin is not readily available or when it runs out
- Experiencing heightened side effects of the drug, like double vision, loss of coordination, jerky movements, or memory loss
- Being unable to quit using gabapentin despite facing consequences
The Risks of Gabapentin Abuse
When an individual takes gabapentin frequently, they will have to continuously increase their dosage to experience the same effects. This is described as developing a tolerance to gabapentin. Once a person is tolerant to gabapentin, dependency is not too far behind.
Gabapentin abuse is dangerous, posing many risks to individuals who misuse the medication, including overdose.
One of the main risks associated with gabapentin addiction is polysubstance abuse. Polysubstance abuse is defined as the consumption of two or more drugs at one time. Oftentimes, individuals partaking in polysubstance abuse mix two or more substances to produce a heightened effect of each drug.
Gabapentin abuse poses a risk of polysubstance abuse because of how commonly it is mixed with opioids. Individuals mix the drugs to enhance the effects of opioids and avoid withdrawal symptoms associated with opioid addiction. This is extremely dangerous, as the mixture of these two drugs can become deadly.
Individuals may not realize that gabapentin has a high risk of overdose because of the loose laws surrounding this prescription medication. However, it is possible to overdose on gabapentin.
The symptoms of gabapentin overdose include:
- Decreased muscle coordination
- Difficulty breathing
- Eyelids appearing droopy (ptosis)
- Inactivity or overexcitation
- Double vision
- Unusual patterns of speech
- Lethargy and sedation
Unfortunately, there is not a medication to reverse gabapentin overdose as there is for opioid overdose. The only way to treat a gabapentin overdose is with professional medical attention and kidney dialysis. Individuals experiencing an overdose must receive professional medical attention immediately.
Treatment for Gabapentin Abuse and Addiction
Gabapentin addiction is not something to be ignored. If your loved one is currently addicted to gabapentin and refusing help, New Jersey Interventions is ready to step in. With our highly experienced professional interventionists, we can help your loved one accept professional addiction treatment before it’s too late. Contact us today to get started.
Medically Reviewed: December 14, 2021
All of the information on this page has been reviewed and verified by a certified addiction professional.